Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Involutions on $ S\sp{1}\times S\sp{2}$ and other $ 3$-manifolds


Author: Jeffrey L. Tollefson
Journal: Trans. Amer. Math. Soc. 183 (1973), 139-152
MSC: Primary 57A10; Secondary 55A10
MathSciNet review: 0326738
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper exploits the following observation concerning involutions on nonreducible 3-manifolds: If the dimension of the fixed point set of a PL involution is less than or equal to one then there exists a pair of disjoint 2-spheres that do not bound 3-cells and whose union is invariant under the given involution. The classification of all PL involutions of $ {S^1} \times {S^2}$ is obtained. In particular, $ {S^1} \times {S^2}$ admits exactly thirteen distinct PL involutions (up to conjugation). It follows that there is a unique PL involution of the solid torus $ {S^1} \times {D^2}$ with 1-dimensional fixed point set. Furthermore, there are just four fixed point free $ {Z_{2k}}$-actions and just one fixed point free $ {Z_{2k + 1}}$-action on $ {S^1} \times {S^2}$ for each positive integer k (again, up to conjugation). The above observation is also used to obtain a general description of compact, irreducible 3-manifolds that admit two-sided embeddings of the projective plane.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57A10, 55A10

Retrieve articles in all journals with MSC: 57A10, 55A10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1973-0326738-0
PII: S 0002-9947(1973)0326738-0
Keywords: Three-manifolds, involution, cyclic group action
Article copyright: © Copyright 1973 American Mathematical Society